Progressive left ventricular hypertrophy after withdrawal of long-term ACE inhibition following experimental myocardial infarction
European Journal of Heart Failure , Volume 8 - Issue 2 p. 122- 130
Background: Although discontinuation of chronic ACE inhibitor (ACEi) therapy after myocardial infarction (MI) is common in clinical practice, some clinical studies reported an increased incidence of ischemia-related events after withdrawal. To further address this issue, we assessed hemodynamic, neurohormonal and vascular consequences of withdrawing long-term ACEi treatment after experimental MI. Methods: Rats were subjected to coronary ligation to induce MI, and received quinapril (15 mg/kg/day) from 2 weeks to 14 months post-MI. Subsequently, surviving rats were randomized to sacrifice at 0, 4, and 6 weeks after ACEi withdrawal. Rats were studied for signs of heart failure, hemodynamics and cardiac function, neurohormones, and vascular edothelial function. Results: After discontinuation of ACEi treatment, plasma aldosterone levels increased between 0-4 weeks without further increment thereafter, suggesting persistent RAAS activation. Acetylcholine-induced aortic relaxation was impaired at 4 and 6 weeks, indicating rapid and sustained development of endothelial vasodilator dysfunction after withdrawal. Moreover, 24% of the rats developed heart failure signs (edema, dyspnea), and 3 rats died, all within 4 weeks after withdrawal. Significantly increased N-ANP levels and lung weights at 4, but not at 6 weeks suggest a transient volume overload. Finally, LV / body weight ratios significantly increased between 0-4 as well as 4-6 weeks, indicating progressive LV hypertrophy. Conclusions: The observed alterations after withdrawing long-term post-MI quinapril treatment in the present study may account for an increased risk for ischemic events. Thus, our findings highlight the potentially harmful effects associated with abrupt discontinuation of long-term post-MI ACE inhibition, and imply careful clinical consideration in this matter.
|ACE inhibition, Myocardial infarction, Withdrawal|
|European Journal of Heart Failure|
|Organisation||Department of Pharmacology|
Westendorp, B, Schoemaker, R.G, Buikema, H.J, Boomsma, F, van Veldhuisen, D.J, & van Gilst, W.H. (2006). Progressive left ventricular hypertrophy after withdrawal of long-term ACE inhibition following experimental myocardial infarction. European Journal of Heart Failure, 8(2), 122–130. doi:10.1016/j.ejheart.2005.04.014